Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Memphis, TN

July 4, 2016Shelby County, Tennessee

NWS Memphis, TN issued this special weather statement at Jul 4, 2016, 3:12 PM CDT for Shelby County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Jul 4, 2016, 4:00 PM CDT
In force
48 min
Issued by
NWS Memphis, TN

County Shelby County, TN

The radar

The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS84 KMEG 042012
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT MON JUL 4 2016
 
ARZ036-MSZ001-TNZ049-088-089-042100-
CRITTENDEN AR-DESOTO MS-FAYETTE TN-TIPTON TN-SHELBY TN-
312 PM CDT MON JUL 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

EAST CENTRAL CRITTENDEN COUNTY IN ARKANSAS...
NORTHEASTERN DESOTO COUNTY IN MISSISSIPPI...
NORTHWESTERN FAYETTE COUNTY IN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN TENNESSEE...
SHELBY COUNTY IN TENNESSEE...

AT 312 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARTLETT...MOVING
NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EAST CENTRAL CRITTENDEN...NORTHEASTERN DESOTO...
NORTHWESTERN FAYETTE...SOUTHEASTERN TIPTON AND SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3537 8983 3540 8941 3494 8982 3497 9025
TIME...MOT...LOC 2012Z 240DEG 49KT 3518 8990 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:50 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
150 PM CDT MON JUL 4 2016

.UPDATE AVIATION...

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /issued 621 AM CDT MON JUL 4 2016/

DISCUSSION...
Updated for the 12z aviation discussion below.

PREV DISCUSSION... /issued 342 AM CDT MON JUL 4 2016/

DISCUSSION...

Currently...Weak surface low pressure is located over NE OK with a
surface boundary stretching across Southern MO into the OH
Valley. The Mid-South is firmly in the warm sector with temps
still above 80 in many locations and dewpoints in the lower to mid
70s. A mid level trough in moving into the region and convection
is developing across a large swath W/NW of the Mid-South, heading
east.

Today and Tonight...The surface low will track NE while the mid
level trough pushes into the region. Expect numerous showers and
thunderstorms to push into western areas this morning and then
into the Memphis metro this afternoon. Short range guidance
suggests cluster of storms forming into a broad line as the day
progresses. The airmass across the region will destabilize
throughout the day with SBCAPES around 2000 j/kg. Meanwhile a
belt of 30-35 kts of mid level winds associated with the trough
may help to organize a few strong to severe storms. Damaging the
winds the main threat with any severe threat. Lightning will also
be a threat especially with all the outdoor activities associated
with the holiday. Precip water values will top 2 inches today so
heavy downpours and isolated flash flooding is a possibility as
well. The broad...somewhat disorganized line will push east of
the MS River later this afternoon/early this evening. This
scenario leaves some hope for firework celebrations across the
western half of the Mid-South this evening, including the Memphis
metro. Eastern areas, especially NE Mississippi, will have the
highest rain chances this evening. Should see convection diminish
as the night progresses as the mid level trough continues to
weaken.

Tuesday...The weakening mid level trough will slowly exit the
region by Tuesday evening. The feature will provide a focus for
shower and thunderstorm development, especially during the
afternoon and evening. By this point the trough is pretty weak
with little shear left so expect pulse type storms. Best chance
will again be across North Mississippi with chances diminishing
toward the N/W. Temps will start to rebound and dewpoints will
likely be quite high with the recent rainfall. As a result heat
index values may already start to be a problem across the Delta by
the Tuesday afternoon.

Wednesday through Friday...A weak disturbance could produce
isolated to scattered showers and thunderstorms mainly Wednesday
morning before upper level riding starts building in. This ridge
is not overly impressive but heights of 591-593 dm has produced
temps in the mid 90s so far this summer. Recent rainfall and a
moist SW flow will result in dewpoints in the lower to mid 70s.
Afternoon Heat index values will flirt with 105 degrees through
the period.

Saturday and Sunday...A trough moving through The Great Lakes
tries to break down the ridge a bit and pushes a weak front that
stalls north of the area. Some convective development is possible
across the area as weak disturbances move through, especially
across the northern half of the Mid-South, closer to the front.
Temps will still be quite warm in the 90 to 95 degree range.

SJM

AVIATION...
18Z TAFs

Line of storms developed along I-40 and they are increasing in
strngth and coverage. Expect downbursts to develop near the storms
with lots of lightning. Numerous showers developed in N.
Mississippi, and they will develop into thunderstorms this
afternoon. Activity should move east and phase out this evening.
Southwest winds of 10 to 20 knots will continue through the
afternoon.

WER

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 4, 4:04 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT MON JUL 4 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
404 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY INTO THIS EVENING
ACROSS THE ENTIRE MIDSOUTH. BEST CHANCES FOR STORMS ALONG AND WEST
OF THE MISSISSIPPI RIVER...INCLUDING THE MEMPHIS METROPOLITAN
AREA...WILL BE FROM 10 AM CDT THROUGH 6 PM CDT. BEST CHANCES FOR
STORMS EAST OF THE MISSISSIPPI RIVER WILL BE FROM 1 PM CDT TO 9 PM
CDT. DAMAGING WINDS ARE THE MAIN THREAT WITH ANY STORM THAT
BECOMES SEVERE. BRIEF HEAVY DOWNPOURS COULD LEAD TO ISOLATED
FLASHING FLOODING. ALSO...WITH ALL THE HOLIDAY ACTIVITIES...THAT
REMEMBER THAT LIGHTNING IS A SERIOUS THREAT IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT WILL BUILD ACROSS THE REGION FROM TUESDAY THROUGH THE WEEK
AND POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES MAY APPROACH 105
DEGREES IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 4, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT MON JUL 4 2016

ARZ036-MSZ001-TNZ049-088-089-042100-
CRITTENDEN AR-DESOTO MS-FAYETTE TN-TIPTON TN-SHELBY TN-
312 PM CDT MON JUL 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

EAST CENTRAL CRITTENDEN COUNTY IN ARKANSAS...
NORTHEASTERN DESOTO COUNTY IN MISSISSIPPI...
NORTHWESTERN FAYETTE COUNTY IN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN TENNESSEE...
SHELBY COUNTY IN TENNESSEE...

AT 312 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARTLETT...MOVING
NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EAST CENTRAL CRITTENDEN...NORTHEASTERN DESOTO...
NORTHWESTERN FAYETTE...SOUTHEASTERN TIPTON AND SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3537 8983 3540 8941 3494 8982 3497 9025
TIME...MOT...LOC 2012Z 240DEG 49KT 3518 8990

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:25 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Jul 4, 4:03 PM CDTSpecial Weather StatementMEGFayette42 min
Jul 4, 5:58 PM CDTSpecial Weather StatementMEGTate32 min
Jul 4, 6:48 PM CDTSpecial Weather StatementMEGLafayette27 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.